Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 2, 2018, 7:12 PM CDT for Crockett County, Sutton County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 7:12 PM CDT (00:12 UTC)
- Expired
- May 2, 2018, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Crockett County, TX, Sutton County, TX
The radar
The San Angelo radar (KSJT), 109 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:00 PM CDT | HAIL 1.25 | 10 W Sonora, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2008 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted.
135
WUUS54 KSJT 030012
SVRSJT
TXC105-435-030100-
/O.NEW.KSJT.SV.W.0039.180503T0012Z-180503T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
712 PM CDT WED MAY 2 2018
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Southeastern Crockett County in west central Texas...
Northwestern Sutton County in west central Texas...
* Until 800 PM CDT
* At 711 PM CDT, a severe thunderstorm was located 18 miles north of
Juno, moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Sonora, The Intersection Of Highway 163 And Ranch Road 1973 and The
Intersection Of I-10 And Ranch Road 1989.
This includes Interstate 10 between Mile Markers 386 and 402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3035 10111 3051 10121 3071 10068 3042 10052
TIME...MOT...LOC 0011Z 248DEG 30KT 3041 10107
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
SJH1 follow-up statement
835
WWUS54 KSJT 030029
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
729 PM CDT WED MAY 2 2018
TXC105-435-030100-
/O.CON.KSJT.SV.W.0039.000000T0000Z-180503T0100Z/
Crockett TX-Sutton TX-
729 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL CROCKETT AND NORTHWESTERN SUTTON COUNTIES...
At 729 PM CDT, a severe thunderstorm was located 17 miles southwest
of Sonora, moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sonora and The Intersection Of I-10 And Ranch Road 1989.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3040 10103 3055 10110 3071 10068 3042 10052
TIME...MOT...LOC 0029Z 248DEG 30KT 3047 10091
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
SJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:39 PM CDT, 33 minutes earlier.
Area forecast discussion, May 2, 6:39 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 639 PM CDT Wed May 2 2018 .AVIATION... /00Z TAFS/ Scattered thunderstorms have developed west of our area TAF locations this evening. Continued development is expected into the late evening hours. Will continue the TEMPO groups at area TAF sites for the evening hours, as most of the line of activity moves eastward during the overnight hours. While this initial line is expected to move east of most of our sites, additional development is expected overnight tonight, and TAFs may need to be updated for another round of thunderstorms across the area. Expect the activity to finally move east of most sites late in the day Thursday with improving conditions during the afternoon and evening tomorrow. 20 && .PREV DISCUSSION... /issued 253 PM CDT Wed May 2 2018/ SHORT TERM... (Tonight and Thursday) All eyes on the severe weather chances tonight across West Central Texas. Dryline making progress through the Permian Basin this afternoon and should continue east to near a Sweetwater to Sanderson line late this afternoon, and then begin a retreat back west this evening. Storms have started to develop north of Aspermont so far today and southwest of Ozona, but cap has held in between where convergence along the dryline is weaker. All indications are that as a shortwave rotates into the area from the southwest and brings cooler temperatures aloft, cap will weaken and storms will take off very quickly. Plenty of instability but flow is mostly unidirectional, so hail and high winds the main threat. After the storms develop late this afternoon/evening they should expand in coverage as they shift east across the Abilene and San Angelo areas and towards the remainder of West Central Texas late this evening and into the early morning hours. Have increase rain chances just a little for tonight and have maintained the mention of severe storms. Uncertainty about the overall development for Thursday, with much depending on just exactly the convection develops tonight and if/where any surface boundaries end up. Appears the dryline will surge east faster on Thursday, with storms along and head of the dryline developing by late morning and into the early afternoon hours. Hard to tell just how worked over the air mass may be after the convection tonight, so instability is a question. Best chance of severe likely from the Heartland east, where low level moisture will be maximized. LONG TERM... (Thursday night through Friday) By Thursday evening, the potent upper level low currently spinning over the Four Corners Region will eject out across the Central Plains. However, an elongated upper trough will remain draped across the southwestern CONUS keeping the area in southwesterly flow aloft. Multiple disturbances moving out of northern Mexico are forecast to traverse the forecast area Thursday night and into Friday afternoon. At the surface, a cold front will drop southward across the region and stall across the southern half of the area during the day. The combination of surface convergence along the front and favorable upper level dynamics will lead to scattered showers and thunderstorms developing Thursday night and continuing into Friday. Multiple rounds of moderate to heavy rainfall are possible especially along the I-10 corridor where the GFS generates greater than one inch of QPF. In addition, a few strong to marginally severe thunderstorms are possible on Friday generally across the southern half of the area where modest instability will be present. Otherwise, daytime highs will only be in the 70's owing to abundant cloud cover and precipitation. A few showers and thunderstorms will linger across the southeastern half of the area Friday night and into Saturday morning as the elongated upper trough moves over and to the east of the region. Dry and warmer conditions are then expected going into next week as upper level ridging builds back over the area. && .PRELIMINARY POINT TEMPS/POPS... Abilene 67 87 60 71 / 70 30 20 40 San Angelo 69 90 60 72 / 70 30 50 70 Junction 69 86 66 73 / 70 60 70 80 Brownwood 69 85 62 71 / 70 60 50 70 Sweetwater 65 87 58 72 / 60 10 20 30 Ozona 67 89 63 74 / 70 30 60 70 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 2, 2:44 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 244 PM CDT Wed May 2 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-031945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 244 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop late this afternoon and this evening, becoming more widespread tonight. The main hazard will be very large hail, perhaps larger than golf ball size. Damaging winds, deadly lightning, and rainfall heavy enough to cause some flooding of city streets, low water crossings, and other low lying areas will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, thunderstorms will be possible, especially across the area southeast of a San Angelo to Brownwood line. In addition to the threat for dangerous lightning, a few storms may become strong and approach severe levels. Large hail and strong, gusty winds will be the main threats. Additional thunderstorms will be possible Thursday night and Friday into early Saturday, mainly south of Interstate 20. Heavy rainfall could occur during this time period, leading to a threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested for many areas tonight.
In the hours before
Special weather statement, May 2, 6:15 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service San Angelo TX
615 PM CDT WED MAY 2 2018
TXZ098-099-030000-
Haskell TX-Throckmorton TX-
615 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HASKELL AND NORTHWESTERN
THROCKMORTON COUNTIES UNTIL 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Irby, or 13 miles southeast of Munday, moving
northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Millers Creek Reservoir around 630 PM CDT.
Other locations impacted by this storm include Us-
277 Near The Haskell-Knox County Line and Us-
183 Near The Throckmorton-Baylor County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3296 9966 3296 9969 3297 9969 3331 9988
3340 9975 3340 9914
TIME...MOT...LOC 2314Z 230DEG 30KT 3329 9949
SNLocal storm report, May 2, 6:22 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 1 NW HASKELL 33.17N 99.74W
05/02/2018 M67 MPH HASKELL TX MESONET
&&
EVENT NUMBER SJT1800004
ACLocal storm report, May 2, 6:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 NNW AVOCA 32.91N 99.74W
05/02/2018 M1.00 INCH JONES TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1800005
ACSpecial weather statement, May 2, 6:45 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
645 PM CDT WED MAY 2 2018
TXZ099-030030-
Throckmorton TX-
645 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THROCKMORTON COUNTY UNTIL
730 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Throckmorton, moving northeast at 65 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Elbert around 705 PM CDT.
Other locations impacted by this storm include The Intersection Of
Us-183 And Us-283, Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3340 9896 3315 9895 3301 9928 3315 9941
3340 9922
TIME...MOT...LOC 2344Z 233DEG 55KT 3316 9924
WoodwardLocal storm report, May 2, 6:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
653 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG STAMFORD 32.94N 99.80W
05/02/2018 JONES TX EMERGENCY MNGR
&&
EVENT NUMBER SJT1800006
ACLocal storm report, May 2, 7:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
704 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST 5 ESE STAMFORD 32.92N 99.72W
05/02/2018 M75 MPH JONES TX MESONET
&&
EVENT NUMBER SJT1800007
SNThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:34 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 56 min |
| May 2, 7:46 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 44 min |
| May 2, 7:55 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Sutton | 50 min |
| May 2, 8:18 PM CDT | Special Weather Statement | SJT | Jones | 57 min |
| May 2, 8:24 PM CDT | Special Weather Statement | SJT | Schleicher | 51 min |
| May 2, 8:29 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 46 min |
| May 2, 8:41 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher, Sutton | 49 min |
| May 2, 8:51 PM CDT | Areal Flood Advisory | SJT | Shackelford, Throckmorton | 114 min |
| May 2, 9:20 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 40 min |
| May 2, 9:46 PM CDT | Special Weather Statement | SJT | Fisher | 59 min |
| May 2, 10:11 PM CDT | Special Weather Statement | SJT | Haskell | 64 min |
| May 2, 10:30 PM CDT | Special Weather Statement | SJT | Sterling | 45 min |
| May 2, 10:34 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 41 min |
| May 2, 10:38 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Throckmorton | 67 min |
| May 2, 10:54 PM CDT | Tornado Warning | SJT | Crockett | 36 min |
| May 2, 11:28 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Schleicher, Sutton | 47 min |
| May 2, 11:43 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 45 min |
| May 3, 12:11 AM CDT | Severe Thunderstorm Warning | SJT | Crockett, Schleicher, Sutton | 64 min |
| May 3, 12:33 AM CDT | Special Weather Statement | SJT | Nolan | 42 min |
| May 3, 12:53 AM CDT | Special Weather Statement | SJT | Irion | 52 min |
| May 3, 1:16 AM CDT | Special Weather Statement | SJT | Jones | 59 min |
| May 3, 1:18 AM CDT | Special Weather Statement | SJT | Schleicher | 57 min |
| May 3, 1:22 AM CDT | Special Weather Statement | SJT | Shackelford, Taylor | 53 min |
| May 3, 1:25 AM CDT | Special Weather Statement | SJT | Sutton | 65 min |
| May 3, 1:27 AM CDT | Special Weather Statement | SJT | Tom Green | 63 min |
| May 3, 1:49 AM CDT | Areal Flood Advisory | SJT | Taylor | 56 min |
| May 3, 2:15 AM CDT | Special Weather Statement | SJT | Shackelford | 45 min |
| May 3, 2:16 AM CDT | Special Weather Statement | SJT | Shackelford | 44 min |
| May 3, 4:36 AM CDT | Special Weather Statement | SJT | Irion | 39 min |
| May 3, 5:19 AM CDT | Special Weather Statement | SJT | Nolan | 41 min |
| May 3, 5:22 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Tom Green | 23 min |
| May 3, 5:46 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Runnels | 29 min |
| May 3, 6:03 AM CDT | Special Weather Statement | SJT | Schleicher, Tom Green | 57 min |
| May 3, 6:11 AM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 49 min |
| May 3, 6:43 AM CDT | Special Weather Statement | SJT | Runnels | 47 min |
| May 3, 6:57 AM CDT | Special Weather Statement | SJT | Schleicher | 48 min |
| May 3, 6:58 AM CDT | Special Weather Statement | SJT | Shackelford | 47 min |
| May 3, 7:17 AM CDT | Severe Thunderstorm Warning | SJT | Schleicher, Sutton | 43 min |
| May 3, 7:18 AM CDT | Special Weather Statement | SJT | Coleman | 42 min |
| May 3, 7:34 AM CDT | Special Weather Statement | SJT | Concho | 41 min |
| May 3, 7:52 AM CDT | Special Weather Statement | SJT | Menard, Sutton | 38 min |
| May 3, 8:03 AM CDT | Special Weather Statement | SJT | Brown, Coleman | 42 min |
| May 3, 8:17 AM CDT | Special Weather Statement | SJT | McCulloch | 43 min |
| May 3, 8:24 AM CDT | Special Weather Statement | SJT | Brown | 51 min |
| May 3, 8:31 AM CDT | Severe Thunderstorm Warning | SJT | Brown | 59 min |
| May 3, 8:50 AM CDT | Areal Flood Advisory | SJT | Brown | 115 min |
| May 3, 9:10 AM CDT | Special Weather Statement | SJT | McCulloch, San Saba | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.